Prednisone and Azathioprine = hair loss?
DogForums.com is the premier dog Forum on the internet. Registered Users do not see the above ads.
+ Reply to Thread
Results 1 to 3 of 3

Thread: Prednisone and Azathioprine = hair loss?

  1. #1
    Junior Member
    Join Date
    Oct 2008
    Posts
    4

    Prednisone and Azathioprine = hair loss?

    My 3 year old Shepherd/Corgi cross is losing hair like crazy. Everywhere and it has only been happening for maybe 6-8 weeks. She was on the above two meds since May for a severe auto-immune condition. Pooping blood etc. It improved a lot over the summer and she has been off the Prednisone for maybe 2-3 months now. Blood tests all normal now and the hair loss started well after the Pred was discontinued. She is still weaning down from the Azathioprine. She was on Azathioprine a half tab every other day and is down to 1/4 tab every 3 days now.
    The coat should be getting thicker for the cold. She has never shed like this before. Does it sound like the meds?

  2. Remove Advertisements
    DogForums.com
    Advertisements
     

  3. #2
    Senior Member Bearjing's Avatar
    Join Date
    Oct 2008
    Location
    Land of Entrapment
    Posts
    461

    Re: Prednisone and Azathioprine = hair loss?

    Hmm. I've read that Azathioprine is a "folic acid antagonist" and can cause hairloss. I'd ask the vet about it. How much longer is she supposed to be taking the Azathioprine?

    (I don't have any experience, but what I read is that the effect is usually temporary.)

  4. #3
    Junior Member
    Join Date
    Oct 2008
    Posts
    4

    Re: Prednisone and Azathioprine = hair loss?

    Quote Originally Posted by Bearjing View Post
    Hmm. I've read that Azathioprine is a "folic acid antagonist" and can cause hairloss. I'd ask the vet about it. How much longer is she supposed to be taking the Azathioprine?

    (I don't have any experience, but what I read is that the effect is usually temporary.)
    I talked to my wife who assures me the heavy fur loss has only been 2-3 weeks, shortly after the last reduction. Will find out after the next blood test in 2 weeks if she can be further reduced. It just seems odd that this long into a treatment, and at the lower dose, she is getting this. Maybe it is just a coincidence and it is her thyroid or some other unrelated thing. Her energy and weight are great, but she does show some allergic behavior(licking paws and scratching) There was no hair loss before so the hair seems new. Thanks for the response.

    The Vet said the hair loss doesn't concern them so long as it isn't in patches. Given the different opinions we got for the original diagnosis of her immune problems I don't believe everyting they say though. I almost wonder if the steroids prevented her from summer shedding and this is maybe just overdue dumping of old fur.
    Last edited by nuck; 10-30-2008 at 07:38 PM. Reason: Automerged Doublepost

  5. Remove Advertisements
    DogForums.com
    Advertisements
     

+ Reply to Thread

Quick Reply Quick Reply

  • Decrease Size
    Increase Size
  • Remove Text Formatting
  • Insert Link Insert Image Insert Video
  • Wrap [QUOTE] tags around selected text

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
SEO by vBSEO 3.5.2 ©2010, Crawlability, Inc.